Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/6030
PIRA download icon_1.1View/Download Full Text
DC FieldValueLanguage
dc.contributorDepartment of Applied Mathematics-
dc.creatorAn, C-
dc.creatorChen, X-
dc.creatorSloan, IH-
dc.creatorWomersley, RS-
dc.date.accessioned2014-12-11T08:24:26Z-
dc.date.available2014-12-11T08:24:26Z-
dc.identifier.issn0036-1429 (print)-
dc.identifier.issn1095-7170 (online)-
dc.identifier.urihttp://hdl.handle.net/10397/6030-
dc.language.isoenen_US
dc.publisherSociety for Industrial and Applied Mathematicsen_US
dc.rights©2012 Society for Industrial and Applied Mathematicsen_US
dc.subjectSpherical polynomialen_US
dc.subjectRegularized least squares approximationen_US
dc.subjectFiltered approximationen_US
dc.subjectRotationally invarianten_US
dc.subjectSpherical designen_US
dc.subjectPerturbationen_US
dc.subjectLebesgue constanten_US
dc.titleRegularized least squares approximations on the sphere using spherical designsen_US
dc.typeJournal/Magazine Articleen_US
dc.identifier.spage1513-
dc.identifier.epage1534-
dc.identifier.volume50-
dc.identifier.issue3-
dc.identifier.doi10.1137/110838601-
dcterms.abstractWe consider polynomial approximation on the unit sphere S² = {(x, y, z) ∈ R³ :x² + y² + z² = 1} by a class of regularized discrete least squares methods with novel choices for the regularization operator and the point sets of the discretization. We allow different kinds of rotationally invariant regularization operators, including the zero operator (in which case the approximation includes interpolation, quasi-interpolation, and hyperinterpolation); powers of the negative Laplace–Beltrami operator (which can be suitable when there are data errors); and regularization operators that yield filtered polynomial approximations. As node sets we use spherical t-designs, which are point sets on the sphere which when used as equal-weight quadrature rules integrate all spherical polynomials up to degree t exactly. More precisely, we use well conditioned spherical t-designs obtained in a previous paper by maximizing the determinants of the Gram matrices subject to the spherical design constraint. For t ≥ 2L and an approximating polynomial of degree L it turns out that there is no linear algebra problem to be solved and the approximation in some cases recovers known polynomial approximation schemes, including interpolation, hyperinterpolation, and filtered hyperinterpolation. For t ∈ [L, 2L) the linear system needs to be solved numerically. Finally, we give numerical examples to illustrate the theoretical results and show that well chosen regularization operator and well conditioned spherical t-designs can provide good polynomial approximation on the sphere, with or without the presence of data errors.-
dcterms.accessRightsopen accessen_US
dcterms.bibliographicCitationSIAM journal on numerical analysis, 2012, v. 50, no. 3, p. 1513–1534-
dcterms.isPartOfSIAM Journal on numerical analysis-
dcterms.issued2012-
dc.identifier.isiWOS:000310210700023-
dc.identifier.scopus2-s2.0-84865597823-
dc.identifier.rosgroupidr58806-
dc.description.ros2011-2012 > Academic research: refereed > Publication in refereed journal-
dc.description.oaVersion of Recorden_US
dc.identifier.FolderNumberOA_IR/PIRAen_US
dc.description.pubStatusPublisheden_US
Appears in Collections:Journal/Magazine Article
Files in This Item:
File Description SizeFormat 
An_Regularized_Least_Squares.pdf2.19 MBAdobe PDFView/Open
Open Access Information
Status open access
File Version Version of Record
Access
View full-text via PolyU eLinks SFX Query
Show simple item record

Page views

82
Last Week
3
Last month
Citations as of Jul 3, 2022

Downloads

172
Citations as of Jul 3, 2022

SCOPUSTM   
Citations

18
Last Week
0
Last month
0
Citations as of Jun 30, 2022

WEB OF SCIENCETM
Citations

15
Last Week
0
Last month
0
Citations as of Jun 30, 2022

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.